Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 1, NWS Midland/Odessa, TX

March 9, 1997Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Mar 9, 1997, 8:43 PM CST for Terrell County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 1997, 8:43 PM CST (02:43 UTC)
Expired
Mar 10, 1997, 12:30 AM CST
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1997-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1021 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1997-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1021 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 100246
FFWMAF
TXC443-100630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
843 PM CST SUN MAR 9 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1230 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...NORTHERN TERRELL COUNTY
 
AT 830 PM...MIDLAND DOPPLER RADAR INDICATED THUNDERSTORMS WITH
HEAVY RAIN CONTINUING TO MOVE EAST BETWEEN SHEFFIELD AND SANDERSON.
RAINFALL AMOUNTS OF 2 INCHES OR MORE HAVE ALREADY BEEN ESTIMATED
OVER THIS AREA. ADDITIONAL THUNDERSTORMS WILL MAKE FLASH FLOODING
LIKELY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT
QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
$$
TURNAGE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 8:32 PM CST, 11 minutes earlier.

Area forecast discussion, Mar 9, 8:32 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
829 PM CST SUN MAR 9 1997

NO CHANGES TO FORECASTS SUGGESTED...

KMAF 88D SHOWING LAST OF CONVECTION BETWEEN FST AND P07 ATTM IN AREA
OF BEST SURFACE MOIST FLUX CONVERGENCE INVOF FRONT. SOME ECHO
TRAINING APPARENT OVER NORTHERN TERRELL COUNTY WITH STORM TOTAL
PRECIPITATION ESTIMATES EXCEEDING 2 INCHES IN ISOLATED SPOTS.
BELIEVE THIS MAY BE SLIGHTLY OVER-ESTIMATED...BUT STILL VERY CLOSE
TO FLASH FLOOD GUIDANCE VALUES. WILL CONTINUE TO MONITOR.

OTHERWISE...FRONT APPEARS TO BE STALLING IN SOUTHERN FA PER
EXPECTATIONS OF DAY CREW. VAPOR IMAGERY SHOWS AREA OF LIFT PASSING
NORTHEAST OVER FA ATTM...AND PER LATEST SWODY1...EXPECT POSSIBBILITY
OF CONVECTION TO PERSIST OVERNIGHT INVOF FRONT. CURRENT FORECASTS
HANDLE THIS WELL...AND SINCE BIG BEND/DAVIS MOUNTAIN/MARFA PLATEAU
ZONES HAVE ALREADY BEEN UPDATED TO INCLUDE POPS...NO OTHER CHANGES
ARE SUGGESTED.

TURNAGE

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.